Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 30, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 24, 2023, 5:40 PM EDT for Alpena County, Presque Isle County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2023, 5:40 PM EDT (21:40 UTC)
- Expired
- Jul 24, 2023, 6:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Alpena County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 91 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:18 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 24, 3:18 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 318 PM EDT Mon Jul 24 2023 .NEAR TERM...(Through Tonight) Issued at 316 PM EDT Mon Jul 24 2023 High Impact Weather Potential: Isolated to scattered thunderstorm development again this afternoon, primarily northeast lower. Locally heavy rainfall rates and a couple of instances of large hail possible. Pattern Synopsis/Forecast: Upper-level low pressure continues to spin across Hudson Bay with attendant troughing across the eastern third of the CONUS. Upstream ridging remains evident across the western tier of the country. As the surface, a weak stationary boundary draped across northern lower will gradually wash out across the area this evening through tonight with higher surface pressure prevailing by Tuesday morning. Primary Forecast Concerns: Shower/storm coverage. Generally tranquil conditions through midday across northern MI with hazy skies from Canadian wildfires advecting back down through the western Great Lakes. However, some changes in the offing again this afternoon as upper dynamics continue to be weakly supportive for isolated to scattered afternoon showers and storms. While coverage is expected to be less than yesterday, the most numerous convection likely to be prevail east of I-75 across northeast lower. Again, not much in the way of an organized severe threat with bulk shear struggling to reach 20 kts, but PWs near 1.25" will support locally heavy rainfall rates in any thunderstorms. A couple instances of large hail not out of the question in any of the strongest cells -- as has been the case in Missaukee County over the last hour. Any lingering showers/storms are expected to diminish with the loss of diurnal support by mid-late evening. Partly clear skies expected tonight with lows spanning the 50s area-wide. Patchy fog not out of the question again tonight. && .SHORT TERM...(Tuesday through Thursday) Issued at 316 PM EDT Mon Jul 24 2023 High Impact Weather Potential: Occasional thunderstorm chances continue. Pattern Forecast: During the day Tuesday, upper troughing across the Great Lakes begins to break down with upstream ridging making headway across the nation's midsection. Northern Michigan expected to lie on the northern periphery of impressive heights centered to our southwest for the midweek timeframe. Still remains the potential for occasional waves to top this heat dome, with additional shower/storm chances not out of the question. Primary Forecast Concerns: Occasional precipitation potential. Otherwise, temperature trends. Expecting that Tuesday may feature similar conditions as the last several days with tranquil conditions prevailing through the morning hours. Low chances for isolated to scattered shower/storm development during the afternoon -- largely driven by diurnal heating, a weak mid-level impulse and potentially enhanced near- surface convergence as a result of inland penetrating lake breezes. Not sold on just how widespread showers/storms will be -- certainly not impressed with latest trends as the wave aloft amidst rising heights leaves quite a bit to be desired. Focus for convection, if it develops, would likely be in the typical areas of north-central and northeast lower. High temperatures spanning the 80s area-wide. By early Wednesday, potential exists for nocturnal complexes from Tuesday night to be arriving across western portions of the forecast area. Current trends suggest this potential is quite low, but not exactly low enough to ignore. Otherwise, increasing temperatures will be the rule with many locations rising to the mid-80s to near 90 degrees for daytime highs...assuming we're not thrown a wrench by that morning convection and associated cloud cover. Dew points climbing into the mid and upper 60s will certainly give a much more sticky/humid feel. Low confidence prevails with respect to additional shower/storm development later in the day given potential capping with H7 temperatures climbing to 10-12 C. That said, an incoming afternoon mid-level convectively enhanced wave in the midst of increasing instability may prove to be enough for additional convection, especially as this pattern somewhat screams ring of fire/MCS potential across the upper MS Valley/Great Lakes/southern Canada. Given deep layer shear on the order of 30-35 kts Tuesday afternoon -- suppose it's again not out of the question for a few stronger updrafts, if storms do develop. Latest Day 3 SPC outlook keeps the primary severe weather threat to our south with a Marginal Risk nearing the M-55 corridor. Heat and humidity continue Thursday with latest trends supporting afternoon highs topping out in the low 90s across much of northern lower. Given dew points creeping into the low 70s for some -- heat indices may briefly rise to the upper 90s during the afternoon. That said, a generally unsettled pattern may continue right through this time frame, which results in glaring bust potential for that temperature forecast, especially if convection/ clouds become more numerous than currently anticipated. Little run- to-run and model-to-model consistency precludes much in the way of confidence with respect to sensible weather, especially when much of that will be heavily influenced by difficult to nearly impossible to predict mesoscale features. It'll be hard not to include at least some low PoPs at times Thursday, but anticipate there'll be lots of dry time to be had as well. && .LONG TERM...(Thursday night through Monday) Issued at 316 PM EDT Mon Jul 24 2023 High Impact Weather Potential.... Minimal Zonal midlevel flow expanding across the northern half of the CONUS with embedded shortwave disturbances will bring chances of an unsettled weather pattern for Friday...but likely with continued above normal temperatures. Low pressure developing over Hudson Bay will cause mid level troughing to occupy northern Michigan this weekend and into early next week. This will allow temperatures to cool and return back to climatological normals for late July. Best chance of precipitation and possibly thunderstorms will be this Friday as a cold front drops southward. Lingering moisture and daytime heating may continue the potential of scattered showers through the weekend into early next week...but lots of uncertainties remain at this time with potential mesoscale effects (lake breezes). && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 141 PM EDT Mon Jul 24 2023 VFR conditions anticipated at the terminals this afternoon under hazy skies as a result of upper-level smoke from Canadian wildfires. Some isolated to scattered shower/storm development expected again this afternoon, but results in nothing more than VCTS at APN due to low confidence in coverage. Primarily VFR tonight, although additional patchy fog can't be ruled out, which could result in localized VSBY drops to IFR/MVFR. && .MARINE... Issued at 316 PM EDT Mon Jul 24 2023 Winds and waves expected to remain below advisory criteria for the next several days. Occasional shower and thunderstorm chances will continue through at least Tuesday afternoon. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MJG SHORT TERM...MJG LONG TERM...SJC AVIATION...MJG MARINE...MJG
Hazardous weather outlook, Jul 24, 3:21 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 321 PM EDT Mon Jul 24 2023 MIZ016>018-020>036-041-042-086>088-095>099-251930- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 321 PM EDT Mon Jul 24 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible this afternoon into this evening, especially over the inland northern lower peninsula. While severe weather is not expected, a couple instanced of hail to the size of quarters and locally heavy rain can't be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms again Tuesday and Wednesday afternoon and again at various times Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251930- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 321 PM EDT Mon Jul 24 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this afternoon into this evening, primarily over the nearshore waters of Lake Huron. Locally heavy downpours and small hail are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms again Tuesday and Wednesday afternoon and again at various times Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 24, 2:30 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
230 PM EDT Mon Jul 24 2023
MIZ027-033-241900-
Kalkaska MI-Missaukee MI-
230 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern
Kalkaska and north central Missaukee Counties through 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharon, or 12 miles south of Kalkaska, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moorestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4455 8517 4462 8508 4457 8485 4446 8494
4438 8506
TIME...MOT...LOC 1830Z 309DEG 12KT 4456 8510
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GILLENThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:30 PM EDT | Special Weather Statement | APX | Missaukee | 30 min |
| Jul 24, 2:41 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska, Missaukee | 34 min |
| Jul 24, 3:11 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 34 min |
| Jul 24, 3:44 PM EDT | Special Marine Warning | APX | 61 min | |
| Jul 24, 4:13 PM EDT | Special Marine Warning | APX | 62 min | |
| Jul 24, 5:44 PM EDT | Special Marine Warning | APX | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.